Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Great Falls, MT

August 2, 2004Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 2, 2004, 4:57 PM MDT for Chouteau County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 4:57 PM MDT (22:57 UTC)
Expired
Aug 2, 2004, 6:00 PM MDT
In force
63 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-546 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 022257
SVRTFX
MTC015-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 600 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS 
LOCATED 11 MILES SOUTHWEST OF SHONKIN...OR ABOUT 24 MILES SOUTH OF 
FORT BENTON...AND MOVING NORTH AT 15 MPH.

THIS STORM WILL NEAR HIGHWOOD AROUND 515 PM. 

LAT...LON 4755 11078 4747 11065 4764 11033 4776 11059

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:55 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 2, 2:55 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
255 PM MDT MON AUG 2 2004

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY NIGHT...STRONG SHORTWAVE TO MOVE UP AND
OVER CWA TONIGHT FOR SLOW MOVING THUNDERSTORMS. MAIN CONCERN
WILL BE HEAVY RAINFALL AND GUSTY WINDS. A FEW STORMS WILL PROBABLY
HAVE SMALL HAIL. LITTLE CHANGE IN TEMPERATURES AND CHANCE OF
PRECIPITATION WITH SHORTWAVES MOVING UP AND OVER UPPER LEVEL RIDGE.
MODELS DIFFER ON TIMING AND LOCATION OF SHORT WAVE MOVING THROUGH
THE RIDGE VERSUS OVER THE TOP AND FLATTENING THE RIDGE. WILL OPT TO
LEAN TOWARDS THE ETA MODEL AT THIS TIME AND HAVE BUMPED UP THE
CHANCES OF PRECIPITATION ALONG THE NORTHERN ZONES TUESDAY AND
TUESDAY NIGHT. DUE TO MODEL DIFFERENCES HAVE OPTED TO GO WITH MOST OF
THE ACTIVITY MOVING EASTWARD ON WEDNESDAY. CWA WILL BE IN SOUTHWEST
FLOW ALOFT AND SOME INSTABILITY BUT WILL NOT UP CHANCES OF
PRECIPITATION AT THIS TIME. CAMP

THURSDAY THROUGH MONDAY...UPPER RIDGE HANGS ON OVER THE AREA FOR ONE
MORE DAY ON THURSDAY BEFORE IT BEGINS TO BREAK DOWN AND SHIFT EAST
ALLOWING THE UPPER TROUGH TO MOVE INLAND...AND THEN THE MODELS START
TO DIVERGE OVER WHAT THE TROUGH WILL DO. LATEST GFS LIFTS A WEAK
TROUGH SO FAR NORTH THROUGH CANADA THAT IT WOULD LARGELY NOT AFFECT
MY CWA...WHILE THE ECMWF IS MORE AGGRESSIVE WITH A STRONGER TROUGH.
WITH THIS UNCERTAINTY HAVE LEFT THE EXTENDED PERIOD MOSTLY AS I
INHERITED IT. BY THE START OF NEXT WEEK WILL SEE RIDGING
REESTABLISHED OVER THE REGION. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 055/085 055/089 056 07333
    BBBUU 087/056 087/055 084/054 085/054 084 22222200000
CTB EU 052/078 054/086 054 07333
    BBUUU 084/054 084/053 081/052 082/052 081 22222200000
HLN BB 062/088 061/087 059 07333
    BBUUU 088/059 088/058 085/057 086/057 085 22222200-00
BZN BB 054/084 052/088 056 07323
    BBBUU 086/056 086/055 083/054 084/054 083 221-2200000
WEY BB 040/071 046/074 048 07322
    BBBUU 072/047 072/047 069/047 070/047 069 221-0000000
DLN BB 054/084 050/086 055 07323
    BBUUU 084/055 084/054 081/053 082/053 081 22222200000
HVR BB 062/088 058/089 056 07333
    BBBUU 089/056 089/055 086/054 087/054 086 11-22200000
LWT BB 058/082 056/088 054 07323
    BBBUU 087/054 087/053 084/052 085/052 084 11002200000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 2, 5:30 AM MDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON AUG 2 2004

MTZ008>015-044>055-031105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
530 AM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE SOUTHWEST AND
THE MOUNTAINS OF CENTRAL MONTANA. THUNDERSTORM ACTIVITY WILL THEN
DEVELOP FARTHER NORTH INTO NORTH CENTRAL MONTANA BY THIS EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EVENING.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:36 PM MDTSevere Thunderstorm WarningTFXFergus24 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.